Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Heavy smoker and marijuana user. Have low testesterone level. Unable to gain weight or maintain erection

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
I feel I have low T. According to online sources I display all classic symptoms of Low testesterone including inablity to gain muscle mass, in achieving and maintaining hard erections, low libido, excess fat gain, low mood and irritability.. I had been a heavy smoker and marijuana user until last September. Although I have made little progress in gaining mass as I weight train regularly but I fail to get hrad ercetions even in the face of sexual stimulus. Please advise
Posted Wed, 15 May 2013 in Sexual Problems
Answered by Dr. Jonas Sundarakumar 1 hour later
Hello and welcome to Healthcare Magic. Thanks for your query.

The symptoms that you have mentioned can be due to a testosterone deficiency. If there is such a suspicion, then it is better to have approptiate tests done to evaluate this possibility. It is not advisable to take any treatment without making a proper diagnosis.

So, I would advise you to have the following tests done:
- Serum total testosterone
- Serum free testosterone
- FSH & LH levels

It is also very important to completely avoid smoking in the future, since it has been well known to cause sexual dysfunction, especially ED.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist & Sexologist
Above answer was peer-reviewed by
Follow-up: Heavy smoker and marijuana user. Have low testesterone level. Unable to gain weight or maintain erection 42 hours later

I got the tests done. FSH is 1.37mIU/ml.. Testosteron 631ng/dl.. Free testosterone 16.5ng/dl.. LH result i shall send in the next one. Please analyse the above results. My lack of erection are aggravated after a major session of drinking. It is just limp. I know my condition is physiological and not psychological. But is it reversible? I have chosen to avoid the occasional smoking too.
Answered by Dr. Jonas Sundarakumar 18 hours later
Hello again,

The normal range for Free Testosterone is 9 - 55 ng/dl level. Your result of 16.5 is in the normal range, but on the lower side of the normal range. In young males, the free testosterone levels is usually expected in to be in the upper 1/3rd of the normal range. However, since your total testosterone and FSH levels are normal, I don't think any specific treatment like testosterone replacement therapy is necessary at this stage. Moreover, alcohol is well known to have adverse effects of decreasing sex hormones and causing low libido & sexual dysfunction. So, it is very likely that the major binge of alcohol has contributed to majority of your problems. Now, this will be reversible, provided you avoid alcohol completely in the future.

I would advise you to take a multivitamin plus zinc supplement (e.g. Zincovit or Becozinc) as well as take an anti-oxidant (e.g. Matilda-AF) daily for the next 1 month. This will help set right any neuropathy or vitamin deficiency caused due to the effects of alcohol.

I would also advise you to make appropriate dietary modifications - such as avoiding oily and fatty foods and including more of green vegetables and salads. Certain foods like almonds, cashews, wallnuts, soyabeans, olives, avocados, cheese, etc. can naturally boost sexual functioning.

Losing weight and excess fat is also important. You can try a combination of aerobic exercises (like swimming, cycling) and high intensity weight training exercises, which will help you lose weight as well as gain muscle mass.

For the erectile dysfunction, you can try Tadalafil tablets (10/ 20 mg) for a temporary period till your sexual functions recover. After allowing time for recovery, I would advise you to repeat your Testosterone levels, after 3 months.

Dr. Jonas Sundarakumar
Consultant Psychiatrist & Sexologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor